Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 228, NWS North Platte, NE

August 10, 2006Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2006, 9:49 PM MDT for Cherry County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 9:49 PM MDT (03:49 UTC)
Expired
Aug 10, 2006, 10:29 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 6:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110348
SVRLBF
NEC031-110445-
/O.NEW.KLBF.SV.W.0228.060811T0349Z-060811T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1145 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 97 CROSSING THE NIOBRARA RIVER...OR ABOUT NEAR VALENTINE...
  AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 20 MILE MARKER 210 BY 1100 PM CDT...
  WOOD LAKE BY 1120 PM CDT...

LAT...LON 4298 10055 4276 10068 4233 10020 4298 10022

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 110429
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1129 PM CDT THU AUG 10 2006

NEC031-110439-
/O.CAN.KLBF.SV.W.0228.000000T0000Z-060811T0445Z/
CHERRY NE-
1129 PM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF CHERRY COUNTY.

LAT...LON 4298 10055 4276 10068 4233 10020 4298 10022

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:04 PM MDT, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 2:04 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT THU AUG 10 2006

.SYNOPSIS...
19Z LAPS SHOWS MOST OF THE CWA WITH AT LEAST 100 J/KG CIN. LOWEST
VALUES IN THE NW WITH NEAR ZERO ACROSS SW SD. IR SHOWS MID AND
HIGH LEVEL CLOUDINESS OVER A MAJORITY OF THE EASTERN CWA WITH THE
EXCEPTION BEING NEAR AND NORTH OF THE NIOBRARA RIVER. WV SHOWS DRY
AIR PUSHING STEADILY SE AT AROUND 15KT. MSAS ANALYZES A MESO HIGH
CENTERED NEAR KANW. SURFACE TROUGH IS ACROSS THE EASTERN PANHANDLE
ZONES...WITH OBS AT 20Z INDICATING 95/36 WITH NW WINDS AT KSNY AND
91/52 WITH ESE WINDS AT KOGA.

&&

.DISCUSSION...
CONVECTION CHANCES THIS AFTERNOON AND EVENING ARE THE FIRST ISSUE.
NAM SOUNDINGS AT KVTN INDICATE SB CONVECTION COULD OCCUR WITH NO
CIN BY 00Z. TEMPS WILL HAVE TO GET INTO THE MID 90S FOR THIS. CU
DEVELOPING OVER THE BLACK HILLS IN EASTERLY LOW LEVEL FLOW MAY
INDICATE DEVELOPMENT OF SOME TSRA WHICH WOULD INITIATE A S/WV.
THIS WOULD THEN TRACK TO THE SOUTHEAST ON NW FLOW AND INCREASE
CHANCES FOR CONVECTION ACROSS THE NORTH CENTRAL. AMOUNT OF MID
LEVEL INSTABILITY PROVIDES THE POTENTIAL FOR SEVERE. WITHOUT HIGH
SB CAPES...IDEA IS THAT WIND AND HAIL WILL BE THE MAIN ISSUE.
SHOULD CONVECTION MAKE IT INTO NORTHEAST ZONES...INSTABILITY THERE
THE GREATEST WHICH WOULD TRANSLATE INTO MORE LIKELY SEVERE. MODELS
ALL PROG CONVECTION TO DIMINISH NEAR MIDNIGHT. DRY AIR EVIDENT IN
TIME HEIGHTS AND MOISTURE NEAR THE SURFACE TRANSLATES INTO FOG
CHANCES EARLY FRIDAY MORNING. SOME LOCALLY DENSE FOG DOES APPEAR
POSSIBLE...SO A DENSE FOG ADVISORY MAY BE NEEDED AS THE SITUATION
UNFOLDS AFTER MIDNIGHT. AREAS IN THE MOUNTAIN TIME ZONES APPEAR
MUCH LESS LIKELY TO SEE ANY SIGNIFICANT FOG. FOCUS TURNS TO
CONVECTION CHANCES TOMORROW. WENT CLOSER TO THE NAM
SOLUTION...DESPITE LACK OF CONFIDENCE IN THE MODEL...AS
CONVERGENCE ALONG THE SURFACE TROUGH IN THE PANHANDLE WEAKENING
THE CAP AND INITITATING A FEW STORM SEEMS REASONABLE. LIMITED POPS
TO SLIGHT CHANCE ACROSS THE NORTHWEST. WILL HOLD OFF ON ADDING
ANYTHING TO THE REST OF THE CWA AS THE GFS WOULD SUGGEST DUE TO
LACK OF A SURFACE FORCING. INSTABILITY WILL BE THERE...POSSIBILY
AROUND 3K J/KG...SO QUESTION WILL BE AMOUNT OF CIN. WITH LOW
PRESSURE OVER SOUTH DAKOTA OVERNIGHT...LOW LEVEL JET CONVECTION
SHOULD BE CONFINED TO THE DAKOTAS. FORECAST THEN TURNS HOT AND
WINDY...ESPECIALLY EASTERN ZONES...AHEAD OF THE APPROACHING FRONT
ON SATURDAY. WHETHER CONVECTION DEVELOPS DURING THE AFTERNOON
LOOKS TO BE A CHALLENGE. FOR THAT REASON NO UPGRADE OF POPS MADE.
GFS IS DRY THROUGH 00Z. IF FRONT LAGS AS GFS PROGS FOR SATURDAY
NIGHT...BEST CONVECTIVE CHANCES WEST AND NORTH OF THE AREA OVERNIGHT.
FOR NOW NO ADJUSTMENT TO POPS MAINTAINING AROUND A 30 POP UP
NORTH. UNDER THIS SCENARIO...BEST CHANCE FOR SEVERE SUNDAY...WITH
BEST CHANCES FOR RAINFALL SUNDAY NIGHT ESPECIALLY SOUTHERN ZONES. THIS
LEADS TO COOL WEATHER FOR MONDAY WITH HIGHS EXPECTED NEAR 80. HIGH
PRESSURE SETTLES INTO THE REGION WITH LOW TEMPERATURES IN THE
NORTHWESTERN ZONES FALLING INTO THE LOW 50S. TOO EARLY TO
DETERMINE IF ANY UPPER 40S WILL BE POSSIBLE. TUESDAY MORNING LOOKS
TO BE THE COOLEST. SOUTHWEST FLOW ALOFT THEREAFTER THROUGH
WEDNESDAY. THIS WOULD BRING TEMPS BACK TO CLIMO AND INCREASE
CHANCES FOR TSRA ON WEDNESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JMC
Hazardous weather outlook, Aug 10, 2:41 PM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU AUG 10 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU AUG 10 2006 /241 PM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA TONIGHT...ESPECIALLY ACROSS AREAS NORTH
OF HIGHWAY 2. THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE THRU THE OVERNIGHT HOURS...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. THE THUNDERSTORMS ALSO HAVE THE
POTENTIAL PRODUCE LOCALLY HEAVY RAINS...WITH RAINFALL TOTALS IN
EXCESS OF 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING
ACROSS NORTHWEST NEBRASKA. THEN A COLD FRONT WILL MOVE ACROSS THE
REGION FOR SATURDAY AND SUNDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE  MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:40 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Aug 10, 9:14 PM MDTSevere Thunderstorm WarningLBFKeya Paha61 min
Aug 10, 9:46 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock59 min
Aug 10, 10:08 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha67 min
Aug 10, 11:13 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt47 min
Aug 11, 3:41 PM MDTSevere Thunderstorm WarningLBFCherry64 min
Aug 11, 4:29 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Aug 11, 5:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Aug 11, 5:41 PM MDTTornado WarningLBFCherry34 min
Aug 11, 5:55 PM MDTSevere Thunderstorm WarningLBFKeya Paha65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.